Alert archive / Kansas / Special Weather Statements in 2015
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Sep 10, 2015, 3:21 PM CDT for Allen County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2015, 3:21 PM CDT (20:21 UTC)
- Expired
- Sep 10, 2015, 3:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 140 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
147 WWUS83 KICT 102021 SPSICT SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 321 PM CDT THU SEP 10 2015 KSZ072-102045- ALLEN KS- 321 PM CDT THU SEP 10 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN ALLEN COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 345 PM CDT * AT 321 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR IOLA...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... IOLA...LA HARPE...GAS...BASSETT AND IOLA AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3782 9527 3784 9552 3802 9552 3798 9525 TIME...MOT...LOC 2021Z 256DEG 6KT 3792 9545 $$ LAWSON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Sep 10, 12:38 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Sep 10, 12:38 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1238 PM CDT THU SEP 10 2015 ...UPDATED FOR 18Z AVIATION DISCUSSION... .UPDATE... ISSUED AT 1226 PM CDT THU SEP 10 2015 CONVECTION OVER CENTRAL KS CONTINUES AS A RESULT OF A VERY TIGHT PRESSURE GRADIENT ALONG THE 310K SURFACE. THIS ACTIVITY HAS BEEN ELEVATED THIS MORNING BUT WITH CONTINUED HEATING AND INCREASING LOW LEVEL MOISTURE...NOT OUT OF THE QUESTION FOR A COUPLE OF THESE STORMS TO BECOME SURFACED BASED AND STRONG/SEVERE. NOT WORKING IN THEIR FAVOR WILL BE THE LACK OF SURFACE FOCUS TO KEEP CONVECTION ORGANIZED. HOWEVER...CONFIDENCE IS HIGH AT THIS POINT THAT THE CONVECTION WILL CONTINUE THROUGH MUCH OF THE AFTERNOON. THE COLD FRONT IS STILL DIFFICULT TO LOCATE BUT WE MAYBE SEEING HINTS OF IT ON VIS SATELLITE VIA THE NW-SE ORIENTED CU FIELD OVER SOUTHERN NEBRASKA. THIS FRONT WILL NOT START ITS SOUTHWARD PUSH UNTIL THE WAVE OVER WY GETS CLOSER. SO STILL LOOKING AT THE MORE ORGANIZED SVR STORMS TO AFFECT OUR FORECAST AREA AFTER 4-5 PM. LAWSON UPDATE ISSUED AT 1002 AM CDT THU SEP 10 2015 MADE INITIAL UPDATE TO DELAY STORMS A BIT THIS AFTERNOON. CURRENT INDICATIONS ARE THAT THE COLD FRONT THAT WILL INITIATE STORMS THIS AFTERNOON WILL HAVE A SLOWER SOUTHWARD PROGRESSION...BY ABOUT 3 HOURS FROM WHAT PREVIOUS GUIDANCE INDICATED. AT THIS POINT WE ARE LOOKING FOR STORMS TO GET INTO CENTRAL KS AFTER 4 PM WITH THIS ACTIVITY NOT AFFECTING SOUTH CENTRAL KS(WICHITA AREA) UNTIL AFTER 10 PM. LAWSON && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 304 AM CDT THU SEP 10 2015 MAIN CONCERN IS SEVERE POTENTIAL/MAGNITUDE LATER TODAY INTO EARLY TONIGHT. LEAD UPPER SHORTWAVE IN CONCERT WITH MODEST LOW AND MID LEVEL MOISTURE TRANSPORT WAS AIDING CONVECTIVE DEVELOPMENT FROM SOUTHEAST NEBRASKA INTO NORTHEAST AND WEST CENTRAL KANSAS. SO WILL CONTINUE TO CARRY SMALL POPS ACROSS CENTRAL KANSAS THIS MORNING. THE FOCUS THEN TURNS TO A MORE VIGOROUS UPPER TROF WHICH WILL VENTURE SOUTHEAST ACROSS THE NORTHERN PLAINS AND LOWER MISSOURI VALLEY TONIGHT. THE ASSOCIATED SURFACE COLD FRONT WILL MOVE SOUTH INTO NORTHERN KANSAS THIS AFTERNOON AND WILL BE THE FOCUS FOR A RAPID UPGROWTH OF CONVECTION. THE SHORT RANGE MODELS CONTINUE TO DEPICT STRONG DEEP LAYER SHEAR ALONG THE CONVERGENT FRONT WHICH WILL PROMOTE ORGANIZED SEVERE STORMS NEAR PEAK HEATING WHERE THE AIRMASS WILL BECOME MODERATELY TO VERY UNSTABLE. THE INITIAL STORM MODE SHOULD SUPPORT SUPERCELL STRUCTURES WITH THE POTENTIAL FOR VERY LARGE WIND DRIVEN HAIL OVER NORTH CENTRAL KANSAS. INCREASING 500 MB WIND FIELDS AND THE ACCELERATING SURFACE FRONT SHOULD TEND TO FAVOR A MORE LINEAR MODE DURING THE EVENING AND OVERNIGHT HOURS...WITH A FORWARD PROPAGATING MESOSCALE CONVECTIVE SYSTEM AND WINDOW FOR DAMAGING WINDS ACROSS EASTERN KANSAS. HEIGHTENED WORDING FOR WIND AND HAIL IS CONTEMPLATED FOR THE HAZARDOUS WEATHER OUTLOOK. THE STRONG CANADIAN COLD FRONT AND PRECIP CHANCES WILL PUSH SOUTH OF THE AREA DURING FRIDAY MORNING...WITH MUCH DRIER AND UNSEASONABLY COOL AIR OVERSPREADING THE AREA IN ITS WAKE TO START THE WEEKEND. DARMOFAL .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 304 AM CDT THU SEP 10 2015 THE EASTERN CONUS UPPER LONGWAVE OVER THE WEEKEND WILL GRADUALLY FILL AND LIFT NORTHEAST BY MONDAY WITH UPPER TROUGHING DEVELOPING OVER THE WESTERN CONUS BY TUESDAY OF NEXT WEEK. A WARMER SOUTHERLY LOW LEVEL FLOW WILL COMMENCE AND PERSIST ACROSS THE PLAINS THROUGH EARLY NEXT WEEK WITH TEMPERATURES CLOSER TO SEASONAL AVERAGE. KED && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1226 PM CDT THU SEP 10 2015 MAIN AVIATION CONCERN WILL BE CONVECTIVE TRENDS TONIGHT. STORMS CONTINUE TO LINGER OVER CENTRAL KS ALONG A TIGHT MID LEVEL TEMP GRADIENT. THIS ACTIVITY HAS BEEN ELEVATED BUT IS NOW SHOWING HITS IT MAYBE BECOME MORE SURFACED BASED. SOME SMALL HAIL AND STRONG WINDS IS NOT OUT OF THE QUESTION WITH THIS ACTIVITY. MORE WIDESPREAD AND ORGANIZED SEVERE STORMS ARE EXPECTED GENERALLY AFTER 4-5PM AS A STRONG COLD FRONT APPROACHES FROM THE NORTH. THIS ACTIVITY SHOULD AFFECT THE KICT AFTER 02Z AND CLEAR THE FORECAST AREA AFTER AROUND 06Z. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 89 63 76 53 / 20 70 20 10 HUTCHINSON 89 61 76 50 / 20 70 20 10 NEWTON 88 61 75 51 / 20 70 20 10 ELDORADO 88 61 75 50 / 20 70 20 0 WINFIELD-KWLD 89 63 77 51 / 10 70 30 10 RUSSELL 87 57 75 52 / 30 60 10 10 GREAT BEND 88 58 75 52 / 30 60 10 10 SALINA 88 59 75 50 / 30 70 10 10 MCPHERSON 88 60 75 51 / 30 70 20 10 COFFEYVILLE 87 64 77 50 / 10 70 40 0 CHANUTE 86 63 75 49 / 10 70 20 0 IOLA 85 62 74 49 / 10 70 20 0 PARSONS-KPPF 87 63 76 49 / 10 70 30 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 10, 1:50 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 150 PM CDT THU SEP 10 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-110945- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 150 PM CDT THU SEP 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FROM LATE THIS AFTERNOON THROUGH TONIGHT. THE GREATEST RISK AND MAGNITUDE OF SEVERE WEATHER IS EXPECTED ACROSS CENTRAL KANSAS AFTER 4 PM...WHERE A FEW SUPERCELL STORMS WITH LARGE HAIL TO AROUND TWO INCHES IN DIAMETER AND DAMAGING WINDS TO 75 MPH ARE POSSIBLE. THE STORMS ARE EXPECTED TO BECOME MORE LINEAR IN NATURE DURING THE EVENING AS THEY PROGRESS SOUTH AND EAST INTO SOUTH CENTRAL AND SOUTHEAST KANSAS...WHERE DAMAGING WIND GUSTS TO 65 MPH AND QUARTER SIZE HAIL WILL BE POSSIBLE. THE STORMS ARE EXPECTED TO WEAKEN AS THEY APPROACH THE OKLAHOMA BORDER OVERNIGHT...THOUGH THEY COULD STILL CONTAIN GUSTY WINDS AND SMALL HAIL. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH ANY STORMS LATER TODAY AND TONIGHT ACROSS THE ENTIRE AREA...WITH MINOR FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING FOR LOCATIONS NEAR THE OKLAHOMA BORDER. HOWEVER...STRONG OR SEVERE STORMS ARE NOT ANTICIPATED. A SLIGHT CHANCE FOR THUNDERSTORMS WILL RETURN TO THE FORECAST FOR PARTS OF CENTRAL AND SOUTHEAST KANSAS TUESDAY NIGHT AND WEDNESDAY. THE RISK FOR ORGANIZED STRONG OR SEVERE STORMS APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED LATE THIS AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF A LINE FROM KINGMAN TO WICHITA TO PARSONS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/ KED/LAWSON
In the hours before
Special weather statement, Sep 10, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 321 PM CDT THU SEP 10 2015 KSZ072-102045- ALLEN KS- 321 PM CDT THU SEP 10 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN ALLEN COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 345 PM CDT * AT 321 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR IOLA...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... IOLA...LA HARPE...GAS...BASSETT AND IOLA AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3782 9527 3784 9552 3802 9552 3798 9525 TIME...MOT...LOC 2021Z 256DEG 6KT 3792 9545 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 4:17 PM CDT | Special Weather Statement | ICT | Allen | 28 min |
| Sep 10, 4:58 PM CDT | Special Weather Statement | ICT | Neosho | 47 min |
| Sep 10, 5:35 PM CDT | Special Weather Statement | ICT | Russell | 55 min |
| Sep 10, 6:08 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 52 min |
| Sep 10, 6:56 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 49 min |
Nearby
Special Weather Statements in Kansas, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.